Dermatologica Sinica

CORRESPONDENCE
Year
: 2021  |  Volume : 39  |  Issue : 4  |  Page : 208--209

Psoriasis flare following ChAdOx1-S/nCoV-19 vaccination in patients with psoriasis under biologic treatment


Jen-Ping Chao1, Tsen-Fang Tsai2,  
1 Department of Dermatology, National Taiwan University Hospital, Taipei, Taiwan
2 Department of Dermatology, National Taiwan University Hospital; Department of Dermatology, National Taiwan University College of Medicine, Taipei, Taiwan

Correspondence Address:
Dr. Tsen-Fang Tsai
No. 7, Zhongshan S. Rd., Zhongzheng Dist., Taipei City 100
Taiwan




How to cite this article:
Chao JP, Tsai TF. Psoriasis flare following ChAdOx1-S/nCoV-19 vaccination in patients with psoriasis under biologic treatment.Dermatol Sin 2021;39:208-209


How to cite this URL:
Chao JP, Tsai TF. Psoriasis flare following ChAdOx1-S/nCoV-19 vaccination in patients with psoriasis under biologic treatment. Dermatol Sin [serial online] 2021 [cited 2022 May 16 ];39:208-209
Available from: https://www.dermsinica.org/text.asp?2021/39/4/208/331572


Full Text



Dear Editor,

Psoriasis is a chronic, immune-mediated inflammatory disease which may be triggered by environmental factors.[1] Induction or worsening of psoriasis after vaccinations has also been reported.[2],[3],[4],[5] In this letter, we reported 3 cases of psoriasis flares following ChAdOx1-S/nCoV-19 vaccine (Vaxzevria/Covishield, Astra-Zeneca) administration [Table 1].{Table 1}

The first patient was a 36-year-old male with chronic plaque psoriasis for more than 20 years. In the past 6 months, his psoriasis was almost clear under regular treatment with adalimumab [Figure 1]a, with Psoriasis Area and Severity Index (PASI) 0-2 and body surface area (BSA) <0.5%. The patient received his first dose of ChAdOx1-S vaccination with subsequent fever and malaise for 2 days. 18 days after the vaccination, he presented with new-onset psoriatic lesions on his lower extremities, which rapidly spread to his trunk and upper extremities within days. Adalimumab 40 mg every 2 weeks was increased to weekly dosing and the patient also self-administered oral cyclosporine 200mg/day. Despite some improvement, his PASI and BSA involvement were 6.5 and 5.5% 3 weeks after the disease exacerbation [Figure 1]b.{Figure 1}

The second patient was a 50-year-old female with chronic plaque psoriasis for 10 years. In the past 7 months, her psoriasis was well controlled under treatment with ixekizumab 80mg every 4 weeks, with PASI 0-1 and BSA <0.5%. 7 days after ChAdOx1-S vaccination, she presented with new psoriatic lesions on the trunk and extremities. Some lesions also occurred around the site of vaccination injection [Figure 1]c. Her PASI and BSA involvement increased to 5.3 and 2% respectively, 3 weeks after the disease exacerbation.

The third patient was a 40-year-old female with homozygous IL36RN mutation, who had suffered from generalized pustular psoriasis since the age of 2 years old. Her disease activity was generally well controlled under regular treatment with brodalumab 210 mg every 2 weeks and oral acitretin. Episodes of flares, characterized by fever and painful, scaling rash, were recorded 2–3 times per year. Exacerbating factors included upper respiratory infection, trauma, and gestation. She presented 1 day after ChAdOx1-S vaccination with fever up to 39°C, malaise, and new-onset painful rash. The dosing of acitretin was increased from 20 to 50 mg/day. Her symptoms recurred for 2 times, each lasting several days, in the following 3 weeks and were gradually controlled afterwards. Both case 1 and 3 are healthcare workers who had received annual influenza vaccination without definite psoriasis flare previously. On retrospective inquiries, all the patients reported that they did not alter their psoriasis treatment before getting vaccinated.

An association does not warrant a causal relationship. Besides, since this study is a retrospective case report, change in medical adherence, as well as other exacerbating factors of psoriasis, may also contribute to the flares. Despite these limitations, our observations pointed out a potential association between psoriasis aggravation and ChAdOx1-S/nCoV-19 vaccine.

Exacerbations of psoriasis following vaccination has been reported on occasion,[2],[3],[4],[5] including one recent report following BNT16B2b2 mRNA COVID-19 vaccine (Comirnaty, Pfizer–BioNTech).[6] The pathogenesis and causality between psoriasis and vaccination remains uncertain. However, researchers indicated that the BCG and tetanus-diphtheria vaccine, due to the mycobacterial heat shock proteins in the case of the BCG and diphtheria toxoid in the case of the tetanus-diphtheria vaccine, induce IL-6 production, which promotes the development of Th17 cells.[4],[5],[7] It was assumed that an immunological reaction to the influenza vaccination might follow a similar pathway and generates Th17 immunologic responses, leading to the development of psoriasis.[7] Similarly, the mechanisms behind psoriasis and COVID-19 vaccines could also be related to dysregulation of immune system due to viral components.

COVID-19 vaccination is generally recommended for patients with psoriasis under biologic treatment.[8] Based on the current evidence and the cost-effectiveness of COVID-19 vaccines, immunization practice in patients with psoriasis should not be altered. Nevertheless, clinicians and patients should be aware of this possible adverse effect and carefully monitor the clinical condition after a shared decision making to receive COVID-19 vaccination. Future studies should aim to quantify the association and unravel the determinants of this adverse reaction.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patients have given their consent for their images and other clinical information to be reported in the journal. The patients understand that names and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

T.F. Tsai has conducted clinical trials or received honoraria for serving as a consultant for AbbVie, Boehringer Ingelheim, Celgene, Eli Lilly and Co., Galderma, GSK, Janssen-Cilag, LEO Pharma, Merck Serono, Novartis International AG and Pfizer Inc. J.P. Chao has nothing to declare.

References

1Armstrong AW, Read C. Pathophysiology, clinical presentation, and treatment of psoriasis: A review. JAMA 2020;323:1945-60.
2Sbidian E, Eftekahri P, Viguier M, Laroche L, Chosidow O, Gosselin P, et al. National survey of psoriasis flares after 2009 monovalent H1N1/seasonal vaccines. Dermatology 2014;229:130-5.
3Yoneyama S, Kamiya K, Kishimoto M, Komine M, Ohtsuki M. Generalized exacerbation of psoriasis vulgaris induced by pneumococcal polysaccharide vaccine. J Dermatol 2019;46:e442-3.
4Takayama K, Satoh T, Hayashi M, Yokozeki H. Psoriatic skin lesions induced by BCG vaccination. Acta Derm Venereol 2008;88:621-2.
5Macias VC, Cunha D. Psoriasis triggered by tetanus-diphtheria vaccination. Cutan Ocul Toxicol 2013;32:164-5.
6Krajewski PK, Matusiak Ł, Szepietowski JC. Psoriasis flare-up associated with second dose of Pfizer-BioNTech BNT16B2b2 COVID-19 mRNA vaccine. J Eur Acad Dermatol Venereol 2021;35:e632-4.
7Gunes AT, Fetil E, Akarsu S, Ozbagcivan O, Babayeva L. possible triggering effect of influenza vaccination on psoriasis. J Immunol Res 2015;2015:258430.
8Gelfand JM, Armstrong AW, Bell S, Anesi GL, Blauvelt A, Calabrese C, et al. National psoriasis foundation COVID-19 task force guidance for management of psoriatic disease during the pandemic: Version 2-Advances in psoriatic disease management, COVID-19 vaccines, and COVID-19 treatments. J Am Acad Dermatol 2021;84:1254-68.